clopen.solutions
OP-00827 Solution claimed

Central limit theorem for the first path Betti number

Submit a result

Let $G_n$ be the random digraph on $[n]$ in which each ordered pair $(i, j)$, $i \ne j$, is an edge independently with probability $p_n$; reciprocal edges are allowed. Assume $$n p_n \longrightarrow \infty, \qquad n^{2/3} p_n \longrightarrow 0.$$ Over $\mathbb{Q}$, let $\Lambda_k$ be the vector space with basis all vertex sequences $[v_0, \dots, v_k]$, repetitions allowed, with the boundary $$\partial [v_0, \dots, v_k] = \sum_{i=0}^{k} (-1)^i [v_0, \dots, \widehat{v_i}, \dots, v_k],$$ in which no term with repeated consecutive vertices is discarded (the non-regular convention). Let $A_k \subseteq \Lambda_k$ be spanned by the sequences whose successive ordered pairs are edges of $G_n$, put $\Omega_0 = A_0$ and $\Omega_k = A_k \cap \partial^{-1}(A_{k-1})$ for $k \ge 1$, and let $$B_n = \dim_{\mathbb{Q}} \frac{\ker(\partial : \Omega_1 \to \Omega_0)}{\partial \Omega_2},$$ the rank of the integral non-regular first path homology of $G_n$. Chaplin proved that in this range $\mathbb{E} B_n \sim n(n-1)p_n$ and that $B_n > 0$ with probability tending to one.

Problem. Does every sequence $(p_n)$ satisfying the two conditions obey $$\frac{B_n - \mathbb{E} B_n}{\sqrt{\operatorname{Var}(B_n)}} \xrightarrow{\ d\ } \mathcal{N}(0, 1)?$$

Source: Chaplin (2024), Conjecture B.2. Stated by AIM — Open Applied Problems for the rational non-regular first path Betti number.

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
AT, CO
Keywords
AIM Open Applied Problems, central limit theorems, path homology, random directed graphs

References

@article{chaplin2024,
  author        = {Chaplin, Thomas},
  title         = {First {B}etti number of the path homology of random directed graphs},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {8},
  number        = {6},
  year          = {2024},
  pages         = {1503--1549},
  doi           = {10.1007/s41468-022-00108-3},
  eprint        = {2111.13493},
  archivePrefix = {arXiv},
}
@misc{aim-random-digraph-path-betti-central-limit,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Central limit theorem for the first path Betti number}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/650-random-digraph-path-betti-central-limit.md},
  note         = {Entry 650 at commit 24edaad, 2026-10-15},
}

Resolution claims

Kaiwen Jin

We prove a central limit theorem for the first non-regular path Betti number of a random digraph with independent ordered edges of probability $p_n$, in the full range $np_n\to\infty$ and $n^{2/3}p_n\to0$. This establishes Chaplin's Conjecture B.2. The variance is asymptotic to $n(n-1)p_n(1-p_n)$. The proof compares centered Betti numbers with the edge count: a monotone family of short two-chain generators controls …

Full resolution · not verified · fidelity not established · posted on GitHub 14 Oct 2026

Status history

WhenChangeByReason
2026-10-18 Needs verification → Solution claimed — Recorded here: AIM @ 24edaad, 650-random-digraph-path-betti-central-limit/manuscript.pdf.

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00827, "Central limit theorem for the first path Betti number", clopen.solutions.